Will the hurting stop?

j916
j916 Member Posts: 141
edited March 2014 in Breast Cancer #1
Hi all....

I finished my last chemo treatment May 29th...a day etched in my brain forever more....and like others that i have read about here, somehow had in my brain that YIPPEE! all better now!
HA!!!
My joints still hurt like a 100 year old woman, and the fatigue....worse than during the actual treatments, lasted about 3 weeks...it was a tough road, and even tougher to fight the depression that came with it. I tried to be logical and reason out why it was "normal" to feel this way....poison still in my body...the "let down" of treatment ending..yadda yadda yadda...
i started taking MSM and it is helping the joint pain quite a bit....

BUT
yesterday i was given the dreaded (although possibly life saving) Rx for my tamoxifin. I turned it into the pharmacy...and will pick it up today. I have read before people that were afraid, or dreaded taking that first pill, and i didn't "get it".....well, i GET IT NOW!!!

My onc told me that about 2/3 of the women taking it get the "pain" that comes with it...and you know what? I"M TIRED OF HURTING!!! I was just starting to get some relief after months and months of this pain, and now, i will face that little pill in one hand, and a glass of water in the other, and with a single swallow, begin the pain all over again.

Help

Comments

  • maya00i
    maya00i Member Posts: 42
    Pain
    I did not have Tamoxfin.During chemo I had to go the next day after treatment and get a shot Neulasta for white blood cells. That gave me such pain in my legs I could hardly walk.
    Now that chemo is over I have to take Arimidex.That to gives me paiin and has many side effects>I honestly think I have them all. Iwas was given Hydrocodone for the pain after the Neulasta shot. After the chemo was over the Oncologist told me the pain is my legs were no longer related to the Neulasta and gave me nothing. My GP now gives me Tylenol 4.
  • tasha_111
    tasha_111 Member Posts: 2,072
    maya00i said:

    Pain
    I did not have Tamoxfin.During chemo I had to go the next day after treatment and get a shot Neulasta for white blood cells. That gave me such pain in my legs I could hardly walk.
    Now that chemo is over I have to take Arimidex.That to gives me paiin and has many side effects>I honestly think I have them all. Iwas was given Hydrocodone for the pain after the Neulasta shot. After the chemo was over the Oncologist told me the pain is my legs were no longer related to the Neulasta and gave me nothing. My GP now gives me Tylenol 4.

    J916
    I have been on the Dreaded Tamoxifen for a year now.........No Pain, No side effects apart from the odd hot flush at bedtime (Which could be natural at my age) The only real problem I have with Tamoxifen is:.....Remembering to take the damned stuff!

    Hope this eases your fears and that you are a happy with it as I am. Hugs Jxxxxxxxxxxxxxxxxxxx
  • chenheart
    chenheart Member Posts: 5,159
    Pain
    For what it's worth~

    I had surgery, chemotherapy, radiation, and then 5 years of Arimidex, as my Ca type was Estrogen+. I was truly exhausted and had neuropathy following the chemo and rads which honestly, lasted longer than I would have liked! But gradually, I got energy back, and eventually had no extraordinary nerve or joint pain. The Arimidex did make the joints in my feet ache, but I just didn't let that stop me. I got regular foot massages ( from my sweetie) as well as ahhhhhh! pedicures! I am not sayaing it was a walk in the park, but I finished the 5 years a few months ago. And during the 5 years I joined Curves, I walk 8 miles 3X a week, do Jazzercise 3X a week, participated in my 3rd 5K on Mother's Day to fight Women's Cancers, and am now in training for my 2nd half-marathon. And, much as I sometimes hate to admit it~ I will be (OMG!)60 next month!!!!

    So, I feel certain you will meet this challenge of the Tamoxifen!

    Hope this gives you the needed boost! :-)

    Hugs,
    Claudia
  • outdoorgirl
    outdoorgirl Member Posts: 1,565
    j,
    I was afraid of taking the tamoxifen the first time too. I waited to have it filled for a couple of days even after getting the prescription from my onc! But I have been on it for a little over a year now and the worst se that I'm aware of so far has been the sweats and even those have tapered off and aren't so bad any more. Course,everyone is different and reacts differently to drugs,treatments,etc.
    I guess one of the reasons why I keep taking it though it might have those se's is because it's giving me a chance of my bc not coming back,and the peace of mind is more than the worry over the se's.
    I hope your experience with it,should you decide to take it,is akin to mine if not better!
    If it helps any,my onc was going to switch me from tamoxifen to another drug, and told me since the tamoxifen seems to be working,and as the other drugs are more expensive,and,as he said the se's of the other drugs can be harder to deal with,he is going to keep me on tamoxifen for 4 more years.
    I came home and told my husband,"I guess if it aint broke,don't fix it!"
    If you end up having problems with it,let your onc know!
  • Alexis F
    Alexis F Member Posts: 3,598
    maya00i said:

    Pain
    I did not have Tamoxfin.During chemo I had to go the next day after treatment and get a shot Neulasta for white blood cells. That gave me such pain in my legs I could hardly walk.
    Now that chemo is over I have to take Arimidex.That to gives me paiin and has many side effects>I honestly think I have them all. Iwas was given Hydrocodone for the pain after the Neulasta shot. After the chemo was over the Oncologist told me the pain is my legs were no longer related to the Neulasta and gave me nothing. My GP now gives me Tylenol 4.

    Sorry you are in pain. I am
    Sorry you are in pain. I am not on tamoxifen yet, so, I can't really reply as to what it makes you feel like. Talk to your doctor.
  • DianeBC
    DianeBC Member Posts: 3,881 Member
    Has anyone here been offered
    Has anyone here been offered the tamoxifen and not taken it? I thought I had read of some on here.
  • dmc_emmy
    dmc_emmy Member Posts: 549
    DianeBC said:

    Has anyone here been offered
    Has anyone here been offered the tamoxifen and not taken it? I thought I had read of some on here.

    Tamoxifen-I couldn't take it
    due to my blood clotting disorder. I couldn't take Arimidex or Arommasin (can't spell either one)and I have had problems with Femara, too. They all have se, but some have less problems than others.

    Ask your dr if you could try another med, since tomoxifen is causing you so much discomfort. You could also ask if you could try a different schedule. I have tried 3 mo on and 1 month off with Femara. Currently, I am not taking meds because of severe se, but I will probably return to a modified schedule later this summer.

    There are options out there, but sometimes you need to be creative and have an onc who is willing to be creative with you.

    Wish you well.
    dmc
  • cabbott
    cabbott Member Posts: 1,039 Member
    tamoxifen vs. chemo
    Dear j916,

    Tamoxifen is nothing compared to chemo. I was on it for several years. I lost some hair (like I had to clean my brush the first week, but you would have never known it from looking at my head). I skipped periods (like I needed them in my mid-forties). I had a headache for the first two days on it (took a Tylenol and it never came back). Also, how shall I word this...it was wet "down there". Obviously it affected my hormones but not necessarily in a bad way. . . hope this doesn't get reported! My bad cholesterol went down and the good cholesterol went up. Also not a bad side effect. Not getting a reoccurance also may have been a good effect. After all, that was why they gave it to me. So relax. There are side effects to everything, but I bet you are on the young side for having breast cancer (or they wouldn't be giving you tamoxifen at all) and young folks get less of those scary side effects than those in their senior years. I think you will find that the worst thing about tamoxifen is that you have to take it every day.

    Also, has your oncologist talked to you about upping your vitamin D level to help with the joint pain? It may not work on nerve pain (sometimes a result of chemo), but higher levels of D help with many kinds of pain caused by inflamation. I am no health food nut. I am just passing on what my oncologist passed on to me. I am the sort to look everything up in the medical research journal, and they are noticing that those geltabs from the health food store with D3 in fish oil are making a significant difference in quality of living too. Cancer patients seem to be low in D but they are not sure if it results from cancer or causes it. All they know right now is that it is associated with it and upping the D3 level to about 60 on the blood test relieves pain in both cancer patients and folks with arthritis. You can get an overdose, though that is not common, so discuss it (as you would all meds) with your doctor. If they don't know anything about it, start looking in the medical journals or ask on this board. Your oncologist should certainly be aware of it.

    C. Abbott